Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 81, NWS Mobile, AL

March 29, 2008Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 29, 2008, 8:12 PM CDT for Wilcox County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2008, 8:12 PM CDT (01:12 UTC)
Expired
Mar 29, 2008, 8:30 PM CDT
In force
18 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 127 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 300112
SVRMOB
ALC131-300130-
/O.NEW.KMOB.SV.W.0081.080330T0112Z-080330T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
812 PM CDT SAT MAR 29 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 830 PM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CANTON BEND...OR ABOUT 6 MILES NORTHWEST OF
  CAMDEN...AND MOVING NORTHEAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3215 8723 3214 8723 3208 8717 3207 8717
      3206 8718 3199 8735 3209 8743 3219 8730
TIME...MOT...LOC 0112Z 234DEG 25KT 3208 8731

$$
1 follow-up statement
000 
WWUS54 KMOB 300132
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
832 PM CDT SAT MAR 29 2008

ALC131-300142-
/O.EXP.KMOB.SV.W.0081.000000T0000Z-080330T0130Z/
WILCOX AL-
832 PM CDT SAT MAR 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILCOX COUNTY EXPIRED 
AT 830 PM CDT...

THE SEVERE THUNDERSTORM MOVED NORTHEAST OUT OF WILCOX COUNTY.  

LAT...LON 3215 8723 3214 8723 3208 8717 3207 8717
      3206 8718 3199 8735 3209 8743 3219 8730
TIME...MOT...LOC 0112Z 234DEG 25KT 3208 8731

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:00 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 29, 6:00 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
600 PM CDT SAT MAR 29 2008

.SHORT TERM UPDATE (TONIGHT)...ISSUED AN UPDATE TO THE GOING
FORECAST TO RAISE THE POPS A BIT FOR THIS EVENING GIVEN STRATIFORM
LEFTOVERS FROM THE SCATTERED LATE AFTERNOON THUNDERSTORMS THAT
DEVELOPED WEST OF INTERSTATE 65 ARE SPREADING OUT TO THE SOUTHEAST
AND INCREASING OUR COVERAGES OF RAIN.  WE HAD A FEW STRONG CORES GO
UP IN ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AS THE SHORTWAVE
TROUGH (CURRENTLY MOVING EASTWARD INTO SOUTHWEST ALABAMA) BROUGHT IN
SOME DRIER MIDLEVEL AIR.  ALL OF THE STORMS SHOW SIGNS OF WEAKENING
AT THIS TIME AND BECOMING MORE STRATIFIED...BUT A COUPLE OF STRONGER
CORES STILL REMAIN NORTH OF PENSACOLA.  WE WILL HAVE TO WATCH FOR
ISOLATED STRONGER CORES OVER SOUTHERN ALABAMA AND THE WESTERN
FLORIDA PANHANDLE THROUGH 9 PM AS THE SHORTWAVE TROUGH MOVES
THROUGH...BUT OVERALL THE THREAT OF SEVERE STORMS APPEARS FAIRLY
LIMITED AT THIS TIME.  /05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

05/GARMON
Hazardous weather outlook, Mar 29, 5:00 AM CDT, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT SAT MAR 29 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-301200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF DENSE FOG REDUCING VISIBILITIES BELOW ONE QUARTER OF A MILE
WILL CONTINUE THROUGH 9 AM ACROSS PORTIONS OF SOUTHWEST ALABAMA AND
NORTHWEST FLORIDA.

THE AIRMASS WILL BECOME WARM AND UNSTABLE THIS AFTERNOON AND
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP MAINLY ACROSS AREAS NORTH OF HIGHWAY 84. SOME OF THE STORMS
COULD BECOME STRONG TO BRIEFLY SEVERE WITH THE MAIN THREATS BEING
GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 29, 3:46 PM CDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
346 PM CDT SAT MAR 29 2008

MSZ079-292115-
GEORGE-
346 PM CDT SAT MAR 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE COUNTY...

AT 338 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEST CENTRAL GEORGE COUNTY...AND MOVING EAST AT 10
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CENTRAL GEORGE COUNTY THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Mar 29, 3:50 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
350 PM CDT SAT MAR 29 2008

MSZ075-078-292115-
STONE-PERRY-
350 PM CDT SAT MAR 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER STONE AND PERRY
COUNTIES...

AT 349 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHEAST OF WHITES CROSSING...AND MOVING EAST
AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SOUTH CENTRAL PERRY COUNTY AND NORTHEASTERN STONE COUNTY THROUGH 415
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Mar 29, 4:55 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
455 PM CDT SAT MAR 29 2008

ALZ052-059-061-062-FLZ001-292300-
UPPER BALDWIN-UPPER MOBILE-ESCAMBIA-WASHINGTON-INLAND ESCAMBIA-
INCLUDING THE CITIES OF...BAY MINETTE...
455 PM CDT SAT MAR 29 2008

...SCATTERED STRONG THUNDERSTORMS ARE MOVING EAST ACROSS SOUTHERN
WASHINGTON...NORTHERN MOBILE...NORTHERN BALDWIN...AND WESTERN
ESCAMBIA COUNTIES OF ALABAMA...

AT 455 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS MOVING EAST AT 15 MPH ACROSS SOUTHERN
WASHINGTON COUNTY...NORTHERN MOBILE COUNTY...AND NORTHERN BALDWIN
COUNTY.  THESE STORMS WILL BE MOVING INTO WESTERN ESCAMBIA COUNTY
ALABAMA SHORTLY.

THE PRIMARY THREATS FROM THESE THUNDERSTORMS ARE SMALL
HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO
45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS.

PERSONS IN OUTDOOR ACTIVITIES NEAR THESE STORMS SHOULD SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THE STORMS HAVE PASSED.
Special weather statement, Mar 29, 6:58 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
658 PM CDT SAT MAR 29 2008

ALZ053-054-300030-
CLARKE-WILCOX-
658 PM CDT SAT MAR 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CLARKE AND WILCOX
COUNTIES...

AT 657 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF TALLAHATTA SPRINGS...AND MOVING
EAST AT 20 MPH TOWARDS THE THOMASVILLE AREA.

THE THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...THOMASVILLE...ROUNDHILL AND SUNNY SOUTH THROUGH 730 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Mar 29, 7:46 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
746 PM CDT SAT MAR 29 2008

ALZ054-300115-
WILCOX-
INCLUDING THE CITIES OF...CAMDEN...
746 PM CDT SAT MAR 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WILCOX COUNTY...

AT 744 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHWEST OF YELLOW BLUFF...AND MOVING EAST AT
20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
COAL BLUFF...ROCKWEST...MILLERS FERRY...CAMDEN...CANTON BEND...BOYKIN
AND FATAMA THROUGH 815 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.